Illinois, 2026

Strong Wind in Illinois, March 15, 2026

March 15, 2026 · NWS ILX · 1 event in 1 county or zone

Strong southwesterly winds ahead of an approaching cold front resulted in record warm temperatures in the upper 80s and lower 90s across central Illinois on March 26th. Some airports across the region measured gradient wind gusts of around 45 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Strong southwesterly winds ahead of an approaching cold front resulted in record warm temperatures in the upper 80s and lower 90s across central Illinois on March 26th. Some airports across the region measured gradient wind gusts of around 45 mph. These strong wind gusts led to one isolated report of tree damage in Tazewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 15, 11:42 AM CST, 4 hours 18 minutes earlier. Its key messages:

  • A line of severe thunderstorms capable of damaging winds (60-75+ mph gusts), embedded tornadoes, and small hail will move through Central and Southeastern IL from 3pm-9pm this evening.
  • A transition from rain to snow late this evening behind a strong cold front, accompanied by wind gusts as high as 45-55 mph at times and rapidly falling temperatures. A Blizzard Warning is posted for Knox and Stark Counties and a Winter Weather Advisory for Schuyler to Marshall County from 10 pm tonight until 1 pm Monday.
  • Subfreezing high temperatures on Monday and Tuesday, with minimum wind chills of zero to 5 below over the IL river valley Monday morning and -10 to near 0 Tuesday morning.
Area forecast discussion, Mar 15, 11:42 AM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1242 PM CDT Sun Mar 15 2026

.KEY MESSAGES...

- A line of severe thunderstorms capable of damaging winds (60-75+
  mph gusts), embedded tornadoes, and small hail will move through
  Central and Southeastern IL from 3pm-9pm this evening.

- A transition from rain to snow late this evening behind a strong
  cold front, accompanied by wind gusts as high as 45-55 mph at
  times and rapidly falling temperatures. A Blizzard Warning is
  posted for Knox and Stark Counties and a Winter Weather Advisory
  for Schuyler to Marshall County from 10 pm tonight until 1 pm
  Monday.

- Subfreezing high temperatures on Monday and Tuesday, with
  minimum wind chills of zero to 5 below over the IL river valley
  Monday morning and -10 to near 0 Tuesday morning.

&&

.DISCUSSION...
Issued at 1242 PM CDT Sun Mar 15 2026

The very strong low pressure system is making its way across the
U.S. today. We will see every type of weather in the next 24 hours.
Here is a quick overview before digging into each aspect of the
forecast for the next 24-30 hours. Ahead of the system, very strong
gradient winds, with gusts upwards of 55 mph, are expected. Then,
behind the system, wind gusts of 35-45 mph are expected through
Monday. A strong cold front will bring a line of thunderstorms
through central and southeastern IL this afternoon into evening with
the potential for 75+ mph wind gusts, embedded tornadoes, and small
hail. Behind the front, rain will change over to snow. A blizzard is
expected north of the Illinois River Valley overnight into late
tomorrow morning. Then brutal wind chills will move in for Monday
morning and Tuesday morning.

Highs today will be quite warm in the upper 60s to near 70. Behind
the cold front, the temperatures will plummet. Lows tonight are in
the teens to low 20s but the wind chills will be -5 to 10 degrees
across the forecast area by the morning hours. Tuesday morning will
be the coldest morning with wind chills widely near or below zero (-
10 to 0 degrees). However, the good news is that this doesn't stick
around as we rebound into the upper 60s to low 70s by late week.
Yippee!!

First up is the very strong gradient winds. We have a Wind Advisory
out for the entire forecast area and it is in effect through 12z
tomorrow morning. South winds 25 to 35 mph with gusts up to 45 to 55
mph expected today. The winds will shift out of the west to
northwest tonight behind the cold front. Gusty winds will blow
around unsecured objects. Tree limbs could be blown down and a few
power outages may result. The concern with power outages today,
whether it is from the gradient winds or the line of storms later
today, is the very cold wind chills in the morning and Tuesday
morning. Having a back up way to stay warm is very important to
think about today with this system.

Next is the line of thunderstorms this afternoon. SPC has central IL
outlooked for a slight risk (level 2 of 5) for severe weather east
of a Quincy to Kewanee line and an enhanced risk (level 3 of 5) for
areas southeast of a Danville to Vandalia line. There was some
strong to severe storms already this morning with hail and some
stronger wind gusts, but that was only the appetizer. There is a
line of thunderstorms (QLCS) expected to move through between 3pm
and 9pm. These have the potential for embedded thunderstorms,
damaging winds with gusts of 75+ mph, and some small hail. This QLCS
will travel east across central and southeastern IL at 50 mph.

Behind the line of storms, our focus shifts to the wintry side of
the system. Rain will begin to transition to snow as temperatures
plummet on the cold side of the system. Snow amounts to the west of
I-55 will see 1-5 inches, with the highest amounts north of the
Illinois River. Snow amounts east of I-55 are up to an inch (closest
to I-55) to just a dusting as you approach I-70. South of I-70 may
be able to avoid getting in the snow game, with only a trace to a
tenth being forecast as of now. It will be difficult to measure as
the wind will be blowing the snow as it falls. Even if a decent
amount of snow falls to the ground, some bare spots on the ground
are possible as the snow gets moved by the wind. With the very
strong winds, gusting to 35-45 mph as the deformation zone passes
over, blizzard conditions are expected, especially west of the
Illinois River Valley this evening into late tomorrow morning.
Travel will be difficult and the morning commute will be affected.

Beyond Tuesday morning, a quick clipper system will move through
Tuesday night into Wednesday morning, bringing another quick dose of
snow to the northern part of the forecast area. Then the forecast
gets dry through next weekend.

Copple

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 645 AM CDT Sun Mar 15 2026

All sites will start as VFR with mid level cigs around 12-15kft.
HiRes models show a narrow line of sub severe showers and
scattered storms moving across all sites in the morning. Cigs
could drop to MVFR around 2.5kft with these storms and have a 2hr
PROB30 group at PIA and BMI. Only VCSH for SPI, DEC, and CMI with
no MVFR cigs for now. All sites will have MVFR cigs for late
morning and afternoon, but when main line of storms develops and
moves through each site, have a 3hr TEMPO group at each site with
very high winds, vis around 1sm and cigs below 1kft. After storms,
rain/snow mix is possible at all sites, but have no reduction in
vis and lower MVFR cigs. Later in the evening, light snow will
occur at PIA, and with high winds, will have BLSN as well. SPI,
DEC, CMI, and BMI will just see BLSN, but have included a prob30
group for light snow. Winds will continue to increase in speed
out of the southeast, then become southerly for most of the day,
then westerly after the front/storms moves through. Gusts will be
very high just ahead of the afternoon storms and behind in the
evening.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 AM CDT Monday for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

Blizzard Warning from 10 PM this evening to 1 PM CDT Monday for
ILZ027-028.

Winter Weather Advisory from 10 PM this evening to 1 PM CDT
Monday for ILZ029-030-036-040.

&&
Hazardous weather outlook, Mar 15, 12:35 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
135 PM CDT Sun Mar 15 2026

ILZ027>030-036-040-161845-
Knox-Stark-Peoria-Marshall-Fulton-Schuyler-
135 PM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

A narrow line of strong to potentially severe thunderstorms is
expected to develop and move quickly eastward ahead of a cold front
from 2-4pm. Damaging wind gusts in excess of 60 mph will be the
primary risk. While the risk is lower, localized hail up to 1 inch in
diameter could also occur.

Strong southerly winds will gust 40 to 50 mph ahead of the cold
front later this morning and into Monday morning. Higher gusts over
50 mph are possible tonight into early Monday morning.

Rain will turn to snow this evening and will continue off and on
through Monday morning. Between 2 and 4 inches of snow are expected
with blowing and drifting snow overnight into midday Monday. A
blizzard warning and a winter weather advisory is in effect from 10
pm tonight until 1 pm Monday as visibilities could be restricted to a
quarter mile or less with the snow and strong winds causing white
out conditions at times.

Wind chills are forecast to lower to between zero and 5 below late
tonight into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Blowing and drifting snow along with reduced visibilities to a
quarter mile or less will cause near white out conditions into
midday Monday, and severely impact travel for the Monday morning
commute.

Bitter cold wind chills of 5 to 10 below are expected during Monday
night into mid Tuesday morning. Some light snow accumulations up to
around 1 inch are likely Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 1 to 4 pm today.

Expected storm motion is toward the east around 50 mph.

ILZ031-037-038-041>045-047>054-161845-
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-
135 PM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

There is a slight risk (level 2 of 5) for severe storms today. A
narrow line of severe thunderstorms is expected to develop and
quickly move eastward ahead of a cold front from 3pm to 6pm. Damaging
wind gusts (wind gusts of 75+ mph possible) will be the primary
risk. However, a couple strong tornadoes cannot be ruled out.

Strong southerly winds will gust 40 to 50 mph ahead of the cold
front from late this morning and afternoon, then switch west to
northwest during tonight with gusts over 40 mph overnight into
Monday morning. Rain will change to snow during overnight with
patchy blowing snow possible late tonight especially north of I-70.

Wind chills will drop to near zero overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow showers will likely continue Monday, with up to 1 inch of snow
with local amounts up to 2 inches north of I-70 is forecast with
patchy blowing snow into early to mid afternoon on Monday. This
could create travel hazards for the Monday morning commute,
mainly north of I-70.

Wind chills are forecast to fall to around zero overnight Monday
night into mid Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from 2 to 6 pm today.

Expected storm motion is toward the east around 50 mph.

ILZ046-055>057-061>063-066>068-071>073-161845-
Vermilion-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
135 PM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...This afternoon and tonight.

There is a enhanced risk (level 3 of 5) for severe storms today. A
narrow line of severe thunderstorms is expected to develop and
quickly move eastward ahead of a cold front late this afternoon into
early this evening. Damaging
wind gusts (wind gusts of 75+ mph possible) will be the primary
risk. However, a couple strong tornadoes cannot
be ruled out.

Strong southerly winds will gust 40 to 50 mph ahead of the cold
front from late this morning and afternoon, then switch west to
northwest during tonight with gusts over 40 mph overnight into
Monday morning.

Rain will change to snow during overnight with patchy blowing snow
possible late tonight especially north of I-70.

Wind chills will drop down into the single digits tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow showers will likely continue Monday, with up to 1 inch of snow
with local amounts up to 2 inches north of I-70 is forecast with
patchy blowing snow into early to mid afternoon on Monday. This
could create travel hazards for the Monday morning commute,
mainly north of I-70.

Wind chills are forecast to fall to around zero overnight Monday
night into mid Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from 5 to 9 pm today.

Expected storm motion is toward the east around 50 mph.

Copple

In the hours before

Local storm report, Mar 15, 1:36 PM CST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
236 PM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     Non-Tstm Wnd Gst 1 WSW Decatur Airport   39.83N 88.87W
03/15/2026  M48 MPH          Macon              IL   ASOS

            ASOS station KDEC Decatur Arpt.

&&

JRB
Local storm report, Mar 15, 1:43 PM CST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
243 PM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     Non-Tstm Wnd Gst Edgar County Airport    39.70N 87.67W
03/15/2026  M51 MPH          Edgar              IL   AWOS

            AWOS station KPRG Edgar Co. Arpt. Sustained
            at 45 mph.

&&

JRB
Local storm report, Mar 15, 1:50 PM CST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
250 PM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Non-Tstm Wnd Dmg 1 SE Mattoon            39.47N 88.36W
03/15/2026                   Coles              IL   Public

            Unhealthy hardwood tree uprooted. Relayed
            via broadcast media. Timing estimated by
            peak wind at nearby ASOS.

&&

JRB
Local storm report, Mar 15, 3:22 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
422 PM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Non-Tstm Wnd Gst 1 WSW Decatur Airport   39.83N 88.87W
03/15/2026  M52 MPH          Macon              IL   ASOS

            ASOS station KDEC Decatur Arpt.

&&

JRB
Local storm report, Mar 15, 3:23 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
423 PM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Non-Tstm Wnd Gst Central Illinois Airpor 40.48N 88.91W
03/15/2026  M51 MPH          McLean             IL   AWOS

            AWOS station KBMI Bloomington Arpt.

&&

JRB
Local storm report, Mar 15, 3:39 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
439 PM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     Non-Tstm Wnd Gst Willard Airport         40.03N 88.28W
03/15/2026  M55 MPH          Champaign          IL   ASOS

            ASOS station KCMI Willard Arpt.

&&

JRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Tazewell

When
March 15, 4:00 PM CST to 4:05 PM CST
Where
Tazewell forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

A tree was blown down onto Washington Street in Pekin.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323982.